Rhode Island, 2012

Flash Flood in Rhode Island, September 5, 2012

September 5, 2012 · NWS BOX · 1 event in 1 county or zone

A cold front stalled across southern New England providing a focus for showers and thunderstorms. Plenty of moisture in the atmosphere led to efficient rainfall rates and flash flooding occurred, mainly in Rhode Island and southeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front stalled across southern New England providing a focus for showers and thunderstorms. Plenty of moisture in the atmosphere led to efficient rainfall rates and flash flooding occurred, mainly in Rhode Island and southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 5, 10:05 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 5, 10:05 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT WED SEP 5 2012

.SYNOPSIS...
AS LOW PRESSURE MOVES ACROSS CENTRAL NEW ENGLAND TODAY...A
TRAILING WEAK COLD FRONT WILL ACT AS A FOCUS FOR CONTINUED SHOWER
AND ISOLATED THUNDERSTORM ACTIVITY INTO THE OVERNIGHT HOURS. WARM
AND HUMID CONDITIONS WILL CONTINUE THROUGH THE END OF THE WEEK...THEN
A PERIOD OF SHOWERS ARE LIKELY THIS WEEKEND AS A FRONTAL BOUNDARY
AND LOW PRESSURE MOVE INTO THE REGION. LATEST GUIDANCE TRACKS WHAT
IS FORECAST TO BE HURRICANE LESLIE WELL EAST OF NEW ENG MONDAY.
COOLER AND DRIER CONDITIONS ARE EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1050 AM UPDATE...
SEVERAL BANDS OF SHOWERS/SCT TSTMS MOVING ACROSS CENTRAL AND
SOUTHERN AREAS AT 14Z. SOME OF THESE ARE PRODUCING BRIEF VERY HEAVY
DOWNPOURS THANKS TO SOUPY AIRMASS ACROSS THE REGION WITH LARGE AXIS
OF PW/S AT 2.2 INCHES ACROSS CT/RI/SE MA.  ALSO NOTING BREAKS IN THE
OVERCAST ACROSS N MA/S NH ON VISIBLE SATELLITE.  HAVE CHECKED AROUND
AND NOTED NO EXCESSIVE FLOODING...MAINLY BRIEF URBAN AND POOR
DRAINAGE FLOODING THAT IS RUNNING OFF RATHER QUICKLY.  WILL CONTINUE
TO MONITOR...AND DO HAVE A COUPLE OF FLOOD ADVISORIES IN EFFECT INTO
THIS AFTERNOON.

LOW PRES SEEN ALONG MAINE COAST AT 14Z WITH TRAILING COLD FRONT
RUNNING FROM ABOUT KLWM TO BETWEEN KBDL AND KIJD. FRONT WILL
CONTINUE TO SLOWLY DROP SE THROUGH THE AFTERNOON.

HAVE UPDATED GRIDS TO BRING CONDITIONS CURRENT...AND ADJUSTED
WEATHER GRIDS TO INCLUDE WORDING FOR HEAVY RAIN IN SOME TSTMS.

PREVIOUS DISCUSSION...
DECENT LOW LEVEL JET HELPING TO ENHANCE CONVERGENCE WHICH IS LEADING
TO LOCALLY HEAVY DOWNPOURS IN VERY HIGH PWAT AIRMASS.

MODELS GENERATING CAPES OF 1000-1500 J/KG IN THE COASTAL PLAIN THIS
AFTERNOON JUST AHEAD OF THE FRONT SO WILL HAVE TO WATCH FOR THE
POTENTIAL FOR STRONG TSTMS...BUT CLOUD COVER AND SHOWERS MAY LIMIT
INSTABILITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SYSTEM GRADUALLY EXITS OFFSHORE WITH WEAK MID-LVL RIDGING TO THE
REAR. WILL CONTINUE CHC POPS FOR THE S/SE SHORELINE IN ACCORDANCE
WITH A LINGERING WEAK SFC COLD FRNT. NOT ANTICIPATING MUCH AIRMASS
CHANGE /H925-85 TEMPS COOL SLIGHTLY/. WHILE CONDITIONS ARE EXPECTED
TO GRADUALLY IMPROVE...IT SHOULD ALSO REMAIN MILD WITH DWPTS IN
THE LOW-MID 60S. UNCERTAINTY PREVAILS WITH SKY CONDITIONS...BUT
SHOULD IT CLEAR...AND KEEPING IN MIND THE ABUNDANCE OF LOW-LVL
MOISTURE FROM RECENT RAINS...THEN IT IS QUITE PSBL GROUND FOG WILL
IMPACT INTERIOR LOCALES WHERE NOCTURNAL BOUNDARY LYR COOLING
PREVAILS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
* WARM/HUMID WITH ISOLATED SHOWERS/TSTMS POSSIBLE FRI
* MORE SHOWERS LIKELY SAT INTO SUN
* COOLER AND DRIER EARLY NEXT WEEK
* LARGE SURF FROM TROPICAL STORM LESLIE LIKELY IMPACTS SOUTHERN
NEW ENGLAND WATERS THIS WEEKEND INTO EARLY NEXT WEEK

OVERVIEW...
MODELS IN GOOD AGREEMENT ON AMPLIFYING TROF ACROSS GT LAKES INTO THE
APPALACHIANS LATE THIS WEEK INTO THE WEEKEND WHICH WILL LIKELY BRING
A PERIOD OF RAIN THIS WEEKEND.  THE TIMING OF THIS TROF AS IT MOVES
INTO NEW ENG WILL BE A FACTOR IN THE EVENTUAL TRACK OF WHAT IS
FORECAST TO BE HURRICANE LESLIE.  LATEST GUIDANCE SUGGESTS THE MID
LEVEL TROF WILL KEEP LESLIE WELL E OF NEW ENG LATE SUN INTO
MON...OTHERWISE COOLER AND DRIER WEATHER IS EXPECTED EARLY NEXT
WEEK.

THURSDAY-FRIDAY...
LOOKS MAINLY DRY THU AS WEAK FRONT MOVES OFFSHORE.  HOWEVER...MODELS
ARE GENERATING SOME WEAK INSTABILITY WHICH MAY LEAD TO AN ISOLD
SHOWER/TSTM IN THE AFTERNOON...MAINLY INTERIOR.  WE WILL CARRY
SLIGHT CHC POPS THU IN THE GRIDS.  BETTER CHANCE OF SCT
SHOWERS/TSTMS ON FRI AS MID LEVEL TROF BEGINS ITS AMPLIFICATION OVER
THE GT LAKES AND INSTABILITY PARAMETERS ARE MORE FAVORABLE...SO WE
HAVE CHC SHOWERS/TSTMS.  WARM AND HUMID AIRMASS EXPECTED WITH 850 MB
TEMPS 15-16C SUPPORTING MAXES INTO THE LOW TO MID 80S AWAY FROM THE
COAST.  SEABREEZES ARE MORE LIKELY ON THU WHICH IS LIKELY TO BE THE
COOLER OF THE 2 DAYS ALONG THE COAST.

SATURDAY-SUNDAY...
AMPLIFYING TROF MOVES SLOWLY EAST FROM THE GT LAKES AS SERIES OF
SHORTWAVES ROTATE THROUGH.  THERE ARE SOME DIFFERENCES WITH THE
TIMING AND LOCATION OF THIS TROF BUT MODELS DEVELOP SFC WAVE ALONG
THE FRONTAL BOUNDARY WHICH EVENTUALLY TRACKS INTO NEW ENG DURING
SUNDAY.  CONFIDENCE IS ABOVE AVERAGE THAT A PERIOD OF RAIN WILL
AFFECT THE REGION SOMETIME SAT INTO SUN...BUT TIMING IS LESS
CERTAIN.  IT APPEARS THE BEST CHANCE OF RAIN WILL BE SAT NIGHT INTO
SUNDAY AS THE FRONT MOVES INTO THE REGION...BUT SHOWERS ARE POSSIBLE
SATURDAY AS WELL...MAINLY IN THE INTERIOR.  WE HAVE CHC POPS FOR NOW
DURING THIS PERIOD BUT LATER FORECASTS WILL LIKELY NEED TO INCREASE
POPS...ESPECIALLY SAT NIGHT INTO SUN.

LESLIE WILL BE MOVING NORTHWARD OVER THE OPEN ATLANTIC BUT IS
FORECAST TO REMAIN WELL TO THE SE OF NEW ENG THROUGH SUNDAY WITH
HIGH SURF THE MAIN THREAT.

MONDAY-TUESDAY...
GUIDANCE TRACKS WHAT IS FORECAST TO BE HURRICANE LESLIE WELL E OF
SNE DURING MONDAY.  OTHERWISE...COOLER AND DRIER WEATHER IS LIKELY
DURING THIS PERIOD.  GUSTY NORTHERLY WINDS WILL DEVELOP MON AS
LESLIE TRACKS TO THE E.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE.
MVFR/IFR CONDITIONS IN SHOWERS AND ISOLD TSTMS SHOULD SLOWLY
IMPROVE TO VFR THIS AFTERNOON FROM WEST TO EAST...BUT CONFIDENCE
IN TIMING IS LOW. CONDITIONS FALL AGAIN TONIGHT IN DEVELOPING
STRATUS AND FOG...THEN IMPROVING THU. SW WIND GUSTS TO 25-30 KT IN
THE COASTAL PLAIN INTO EARLY AFTERNOON THEN DIMINISHING AS THE LOW
LEVEL JET MOVES TO THE EAST.

KBOS TAF...MODERATE CONFIDENCE IN TAF.
MVFR/IFR CONDITIONS IN SHOWERS...IMPROVING THIS AFTERNOON. MAINLY
VFR TONIGHT...BUT LOW PROB OF MVFR REDEVELOPING.

KBDL TAF...MODERATE CONFIDENCE IN TAF.
MVFR IMPROVING TO VFR LATE THIS MORNING INTO THE AFTERNOON. LOW
PROB OF MVFR FOG DEVELOPING TONIGHT.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY AND FRIDAY...
MODERATE CONFIDENCE.  AREAS OF LATE NIGHT AND EARLY MORNING MVFR/IFR
IN STRATUS/FOG...IMPROVING DURING THE DAYTIME. ISOLD TO SCT
SHOWERS/TSTMS POSSIBLE...MAINLY DURING FRIDAY.

SATURDAY INTO SUNDAY...
EXPECT CONDITIONS TO LOWER TO MVFR AS SHOWERS/RAIN OVERSPREAD THE
REGION.  TIMING NOT CERTAIN BUT IT APPEARS THE BEST CHANCE OF RAIN
AND LOWER CONDITIONS WILL BE SAT NIGHT INTO SUNDAY.

&&

.MARINE...
OVERVIEW...MODERATE TO HIGH CONFIDENCE.
S/SWLY FLOW ENHANCES AHEAD OF AN APPROACHING WEAK COLD FRNT WITH
GUSTS UP TO 25 KTS ACROSS THE OUTER WATERS. THERE IS THE POSSIBILITY
FOR SUCH IMPACTS ALONG THE NEARSHORE WATERS SURROUNDING CAPE
COD...BUT FEEL THEY WILL BE INTERMITTENT AND SHORT LIVED /AN HR OR
LESS/. HAVE EXTENDED SMALL CRAFT ADV ACCORDINGLY WITH THE
ANTICIPATION FOR SEAS UP TO 8 FT OVER THE OUTER WATERS THROUGH
TONIGHT.

WITH THE WEAK COLD FRNT SLIDING INTO THE WATERS LATE TODAY INTO
TONIGHT...THERE IS THE EXPECTATION FOR RAINS WITH EMBEDDED HEAVIER
DOWNPOURS AND PSBL ISOLATED THUNDERSTORMS. EXPECT VSBY IMPACTS
WITH HEAVY RAINS...IN ADDITION TO PSBL FOG OVRNGT.

OTHERWISE...INCREASING S/SE SWELLS WITH LONG PERIODS FROM
DISTANT TROPICAL STORM LESLIE WILL RESULT IN HIGH SURF ALONG THE S
FACING BEACHES. WILL KEEP THE HIGH SURF ADVISORY AS IS FOR NOW.

OUTLOOK...THURSDAY THROUGH SUNDAY...

MAIN CONCERN IS INCREASING SWELL FROM TS LESLIE...ESPECIALLY THIS
WEEKEND.  OTHERWISE...WINDS WILL REMAIN BELOW SCA THRESHOLDS THROUGH
FRIDAY...THEN A PERIOD OF SW GUSTS TO 25 KT IS POSSIBLE DURING SAT
INTO SAT NIGHT.

&&

.HYDROLOGY...
AS A WEAK COLD FRONT SWEEPS ACROSS THE REGION TODAY INTO TONIGHT
IT WILL BECOME THE FOCUS FOR CONTINUED RAINS WITH EMBEDDED HEAVY
DOWNPOURS AND POSSIBLE ISOLATED THUNDERSTORMS. WHILE AMOUNTS
AROUND 1 INCH ACROSS SOUTHERN NEW ENGLAND ARE ANTICIPATED...THERE
IS THE POSSIBILITY OF LOCALIZED HIGHER RAINFALL AROUND 2 INCHES.
LOCALIZED FLOODING OF SMALL STREAMS AND TRIBUTARIES...AS WELL AS
URBAN AND POOR DRAINAGE AREAS IS PLAUSIBLE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT THURSDAY FOR MAZ020-022>024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 6 PM EDT THURSDAY FOR RIZ006>008.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THURSDAY FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 3 PM EDT THURSDAY FOR ANZ230-236-
     251.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT THURSDAY FOR ANZ250.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THURSDAY FOR ANZ254>256.

&&

SYNOPSIS...KJC/SIPPRELL
NEAR TERM...KJC/SIPPRELL/EVT
SHORT TERM...SIPPRELL
LONG TERM...KJC/SIPPRELL
AVIATION...KJC/SIPPRELL
MARINE...KJC/SIPPRELL/EVT
HYDROLOGY...STAFF
Hazardous weather outlook, Sep 5, 3:12 AM EST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EDT WED SEP 5 2012

CTZ002>004-MAZ002>019-021-026-NHZ011-012-015-RIZ001>005-060815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
412 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A WEAK COLD FRONT WILL SWEEP ACROSS NEW ENGLAND ACTING AS A FOCUS
FOR RAIN WITH EMBEDDED HEAVY DOWNPOURS AND ISOLATED THUNDERSTORMS.
RAINFALL RATES AROUND 1 INCH PER HOUR WITH HEAVY DOWNPOURS...AND
STORM TOTAL RAINFALL AMOUNTS AROUND 2 INCHES ARE PLAUSIBLE AND MAY
LEAD TO LOCALIZED URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-022>024-RIZ006>008-060815-
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
412 AM EDT WED SEP 5 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

A WEAK COLD FRONT WILL SWEEP ACROSS NEW ENGLAND ACTING AS A FOCUS
FOR RAIN WITH EMBEDDED HEAVY DOWNPOURS AND ISOLATED THUNDERSTORMS.
RAINFALL RATES AROUND 1 INCH PER HOUR WITH HEAVY DOWNPOURS...AND
STORM TOTAL RAINFALL AMOUNTS AROUND 2 INCHES ARE PLAUSIBLE AND MAY
LEAD TO LOCALIZED URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-060815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
412 AM EDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

LARGE SWELLS FROM TROPICAL STORM LESLIE ARE EXPECTED TO IMPACT THE
SOUTHERN OCEAN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LARGE SWELLS FROM TROPICAL STORM LESLIE ARE EXPECTED TO
CONTINUALLY IMPACT THE OCEAN WATERS LATER THIS WEEK INTO THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIPPRELL

The radar

The Boston radar (KBOX), 36 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bristol

When
September 5, 11:40 AM EST to 1:00 PM EST
Where
Bristol County, 1.55 mi S of Bristol to 0.93 mi NW of Bristol Highlands
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.648, -71.265

Three to four inches of rain fell in Bristol. This resulted in numerous roads throughout Bristol flooding. Many of these roads were then closed. A portion of Woodlawn Avenue was washed out. Route 114 near the Sip-N-Dip on Hope Street was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413389.